Feature Articles

 

5 Common Drug Reactions That Affect the Skin

Skin reactions are the most common side effects seen with medications. Find out about the kinds of reactions, what drugs may cause them and what to do.
5 Common Drug Reactions That Affect the Skin
By Tori Rodriguez
Published: September 22, 2016
Last updated: September 22, 2016
 

Of all the side effects that can result from the use of medication, those affecting the skin are the most common. According to several different studies, these “adverse cutaneous drug reactions” (ACDRs) account for anywhere from 10 to 44% of negative side effects from pharmaceutical drugs. There are many different types of ACDRs, and while most of them are not serious, some can be life-threatening.

“Drug reactions can range from mild to deadly,” says Raja Sivamani, MD, an assistant professor of clinical dermatology at the University of California, Davis. “There are a few classes [of drugs] that tend to cause ACDRs more than others,” including antibiotics, anticonvulsants, NSAIDs (non-steroidal anti-inflammatory drugs), chemotherapy medications and opioid painkillers, although a wide variety of drugs can cause such side effects.

Though experts are not sure why some people experience ACDRs, there are certain factors that might make them more likely to occur in certain individuals, according to Whitney A. High, MD, JD, an associate professor of dermatology and pathology and director of dermatopathology at the University of Colorado School of Medicine. “There is good evidence that people taking multiple drugs tend to have more reactions,” for example, and higher rates have been found in those with HIV (human immunodeficiency virus) or certain other viruses, in elderly individuals and in females.

Taking Multiple Drugs Increases the Possibility of Skin Reactions

While the reasons they occur are unclear, it is known that they either involve immune-based reactions or non-immune-based reactions. Regardless of the underlying process, the most important focus for consumers is knowing the signs of common ACDRs and what to do about them.

Common Adverse Skin Drug Reactions

1. Measles-like pustules (exanthematous reactions) are the most common type of ACDR and are often characterized by measles-like lesions that usually first appear on the torso and then spread to other areas of the body in a symmetrical pattern. Other symptoms can include fever, chills, burning and itching.

These types of reactions are often caused by penicillin and other antibiotics, including Bactrim and Sulfatrim (trimethoprim-sulfamethoxazole, TMP-SMX), as well as antiepileptic drugs. Though these are typically mild and go away within a week or 2 after stopping the medication, they can lead to life-threatening conditions if the drug is continued.

2. Hives (urticaria) is the second most common type of ACDR and is indicated by hives that vary in size. It can occur either after a patient begins taking a medication for the first time or, in some cases, an allergy can develop with repeated or continuous use of a drug. This leads to a delayed reaction that might not be as obviously associated with the medication.

Drugs that are frequently linked with hives include penicillins, certain antibiotics — such as cephalosporins, sulfonamides, tetracyclines — and antiepileptic medications. The blood pressure medication Apresoline (hydralazine), opioids, and substances used during X-rays (like iodine) are other agents that can cause urticaria.

3. Single lesions (fixed-drug eruptions) involve a single lesion that may be round or oval-shaped, reddish, and might include blisters. Burning or itching may also occur before the lesion appears. These most often occur on the hands, feet, tongue or genital area, and they are often a result of taking antibiotics or NSAIDS. If you have a fixed-drug reaction and then take the same drug again later, the lesion — and possibly new ones — will appear again at the same site as before.

4. Flu-like symptoms and fever before a rash (erythema multiforme-like reactions) include rare but life-threatening conditions called Stevens-Johnson syndrome and toxic epidermal necrolysis. Patients may have flu-like symptoms and fever before a rash appears. These conditions are severe, and can be disfiguring and fatal. Over-the-counter pain relievers such as NSAIDs, the gout medication allopurinol, penicillin and other antibiotics, and antiepileptic drugs can cause these kinds of reactions, and they may occur after the patient has had an infection, such as an upper respiratory tract infection or pneumonia.

5. Burning, blistering, peeling after exposure to the sun (photosensitivity) occurs when a drug interacts with ultraviolet light from the sun and causes burning, blistering and peeling. It might affect only the areas of the skin that have been exposed to the sun, or there might be a more widespread reaction that affects most or all of the body. Fluoroquinolone antibiotics, such as Cipro (ciprofloxaacin) and Levaquin (levofloaxacin) — the latter was prescribed to Hillary Clinton during her recent bout with pneumonia — may be the most common cause of drug-induced photosensitivity, and other antibiotics and tricyclic antidepressants can also cause this reaction. Unlike the other types of reactions, this one may not require that you stop taking the drug, but you will need to limit your time in the sun and be diligent about wearing sunscreen and clothing that shields your skin from the sun.

What to Do If You Suspect a Skin Reaction

If you have symptoms like those described above, be “very critical of medications you have taken in the last 2 weeks to 28 days,” High recommends. “If it has been longer than 28 days, with rare exceptions, it is likely not a drug reaction.”

If you think you might be having a skin reaction in response to a medication, Kavita Sarin, MD, PhD, a clinical assistant professor of dermatology at Stanford University School of Medicine in California, advises that you assess the situation as follows and respond accordingly:

With a “localized rash that is asymptomatic or itchy, without any systemic symptoms or significant pain, it is okay to stop medication and request an urgent appointment with the physician the next day,” she says.

If you have hives, notice whether they affect the face or neck, and whether there is any swelling of the throat or full-body flushing. These are signs of a severe allergic reaction, and you should go to the ER immediately if they are present. You might also take Benadryl to ease the reaction, and if you have had previous anaphylactic reactions, you should carry an EpiPen with you for potential future use.

If you develop a rash on the skin, notice whether it is painful, if there are oral ulcers, fevers, dizziness, swelling of the joints, pain in the eyes or genital area. This also indicates a severe drug reaction and warrants an immediate trip to the ER.

“Never try to play a doctor at home and always take drug reactions seriously — a medical physician should evaluate you as soon as possible,” says Sivamani. This is definitely a situation in which the better-safe-than-sorry wisdom applies. “Some drug reactions will start small and can become very serious.”

Average: 5
The following two tabs change content below.
Tori Rodriguez

Tori Rodriguez

Tori Rodriguez, MA, LPC is an Atlanta-based journalist, psychotherapist & health coach
Tori Rodriguez

Latest posts by Tori Rodriguez (see all)